Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 11, 2020, 2:25 PM CDT for Franklin County, Osage County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 2:25 PM CDT (19:25 UTC)
- Expired
- Jul 11, 2020, 3:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WUUS53 KTOP 111925
SVRTOP
KSC059-139-112015-
/O.NEW.KTOP.SV.W.0142.200711T1925Z-200711T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
225 PM CDT Sat Jul 11 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in east central Kansas...
Osage County in east central Kansas...
* Until 315 PM CDT.
* At 224 PM CDT, a severe thunderstorm was located near Burlingame,
moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Osage City, Overbrook, Lyndon, Pomona, Scranton, Williamsburg,
Quenemo, Melvern, Olivet and Pomona Lake.
This includes Interstate 35 between mile markers 156 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3843 9560 3843 9572 3869 9593 3885 9560
3875 9550 3874 9550 3874 9549 3854 9529
TIME...MOT...LOC 1924Z 318DEG 31KT 3880 9583
HAIL...2.75IN
WIND...60MPH
$$
JP2 follow-up statements
741
WWUS53 KTOP 111931
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
231 PM CDT Sat Jul 11 2020
KSC059-139-112015-
/O.CON.KTOP.SV.W.0142.000000T0000Z-200711T2015Z/
Franklin-Osage-
231 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN AND OSAGE COUNTIES...
At 230 PM CDT, a severe thunderstorm was located near Scranton,
moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...Softball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Osage City, Overbrook, Lyndon, Pomona, Scranton, Williamsburg,
Quenemo, Melvern, Olivet and Pomona Lake.
This includes Interstate 35 between mile markers 156 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3843 9560 3843 9572 3869 9593 3885 9560
3875 9550 3874 9550 3874 9549 3854 9529
TIME...MOT...LOC 1930Z 318DEG 31KT 3876 9578
HAIL...4.00IN
WIND...60MPH
$$
JP161
WWUS53 KTOP 111936
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
236 PM CDT Sat Jul 11 2020
KSC059-139-112015-
/O.CON.KTOP.SV.W.0142.000000T0000Z-200711T2015Z/
Franklin-Osage-
236 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN AND OSAGE COUNTIES...
At 236 PM CDT, a severe thunderstorm was located 4 miles south of
Scranton, moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...Softball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 132 PM CDT...law enforcement
reported golfball size hail in Scranton.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Osage City, Overbrook, Lyndon, Pomona, Scranton, Williamsburg,
Quenemo, Melvern, Olivet and Pomona Lake.
This includes Interstate 35 between mile markers 156 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3843 9560 3843 9572 3869 9593 3885 9560
3875 9550 3874 9550 3874 9549 3854 9529
TIME...MOT...LOC 1936Z 318DEG 31KT 3872 9574
HAIL...4.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:50 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 11, 12:50 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1250 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 257 AM CDT Sat Jul 11 2020 A subtle shortwave was seen in the 07Z water vapor imagery moving across eastern NEB. Meanwhile an upper ridge remained centered over NM and the southwestern U.S. and the mean westerlies remained over the northern tier of the country. At the surface, a mesoscale high pressure system associated with convection was building into southeast NEB and an outflow boundary has moved into north central KS. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 257 AM CDT Sat Jul 11 2020 Convective allowing models have been trending dryer with convection over the forecast area this morning. It appears from the 00Z TOP RAOB that an elevated mixed layer has advected over the forecast area with 700MB temps warming to around +12C. This has increased the convective inhibition for surface based parcels. And profiler data show a weak low level jet already veering to the southwest. This limited convergence and moisture transport along with the CIN is probably the cause for the weakening of the MCS as it moves southeast. So the question becomes how does this affect the forecast for the rest of the day? Models in general are slower with the progression of a synoptic scale front and there is still a fairly moist boundary layer over the region with models progs of MUCAPE between 4000 and 5000 J/kg. Forecast soundings still show warm air at 700MB with possibly some slight cooling through the day. With an outflow or frontal boundary in the area, there could be some redevelopment in the afternoon. So have held onto some chance POPs across east central KS through the afternoon. Deep layer shear is sufficient for organized updrafts. So with the very unstable airmass expected, there could be some severe storms with large hail and damaging downdrafts. Highs today are expected to be similar to yesterday since there isn't a big change in airmass. Although convection could throw a wrench into the forecast if it develops early in the afternoon. The cold front should eventually push through this evening bringing an end to precip chances and lows in the 60s. .LONG TERM...(Sunday through Friday) Issued at 257 AM CDT Sat Jul 11 2020 Models continue to show the pattern flattening out through the middle of next week. This could allow for some weak perturbations to move across northern KS while a frontal boundary slides south into the forecast area. As a result there are small chances for precip spread out through the forecast beginning Monday night. Confidence in these POPs is below average since the waves are relatively small scale. The ECMWF continues to show the mid level ridge reamplifying over the central plains by Friday and it brings in some hot air as a result. The other models are not as strong with the ridge and are not quite as hot. So have kept highs in the mid and upper 90s for Friday. But spread among the NBM members shows highs around 100 are not out of the realm of possibility. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Jul 11 2020 Storms continue to fire north of the terminals associated with an area of convergence. These storms are the main aviation concerns within this forecast period. Currently, still have VCTS for the storm mention as they should remain isolated to scattered. Updates will be made soon if these storms will track more directly into the TOP/FOE terminals which appear to be the most likely sites to be directly impacted over the next 2 to 4 hours. KMHK is less likely to see impacts but could still see storms, so have left mention of VCTS at this time. All of this activity is expected to push south of the terminals by 23Z and winds remain northerly into the overnight period as the boundary passes to the south. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Drake
Hazardous weather outlook, Jul 11, 9:24 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 924 AM CDT Sat Jul 11 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-121430- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 924 AM CDT Sat Jul 11 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms may develop this afternoon anywhere across northeast and east central Kansas. Some of these storms could produce large hail and damaging winds. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is some potential for an extended period of hot weather by the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 11, 12:19 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
1219 PM CDT Sat Jul 11 2020
KSZ011-111745-
Nemaha-
1219 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA COUNTY UNTIL
1245 PM CDT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Baileyville, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sabetha, Seneca, Bern, Goff, Oneida and Woodlawn.
LAT...LON 3994 9579 3987 9579 3965 9594 3990 9624
3998 9624 4000 9623 4000 9600
TIME...MOT...LOC 1718Z 291DEG 34KT 3994 9614
JPLocal storm report, Jul 11, 1:04 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL WESTMORELAND 39.39N 96.41W
07/11/2020 E1.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
STLocal storm report, Jul 11, 1:05 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
105 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL WESTMORELAND 39.39N 96.42W
07/11/2020 E2.75 INCH POTTAWATOMIE KS PUBLIC
SEVERAL LARGE SIZE HAILSTONES FALLING WITH
SOME OF THE LARGEST BEING BASEBALL ALONG
WITH GOLF BALL SIZE HAIL.
&&
BDLocal storm report, Jul 11, 1:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
128 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL WAMEGO 39.20N 96.30W
07/11/2020 E1.75 INCH POTTAWATOMIE KS STORM CHASER
&&
STLocal storm report, Jul 11, 1:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 4 ESE PAXICO 39.06N 96.10W
07/11/2020 E1.75 INCH WABAUNSEE KS TRAINED SPOTTER
&&
STLocal storm report, Jul 11, 2:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 SW AUBURN 38.87N 95.85W
07/11/2020 E1.75 INCH OSAGE KS TRAINED SPOTTER
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:34 AM CDT | Special Weather Statement | TOP | Republic, Washington | 56 min |
| Jul 11, 11:32 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Jul 11, 12:12 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| Jul 11, 12:19 PM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 33 min |
| Jul 11, 12:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 45 min |
| Jul 11, 1:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 43 min |
| Jul 11, 1:37 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 38 min |
| Jul 11, 1:55 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Jul 11, 2:34 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee | 41 min |
| Jul 11, 2:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 37 min |
| Jul 11, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 50 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 52 min |
| Jul 11, 3:27 PM CDT | Special Weather Statement | TOP | Douglas | 33 min |
| Jul 11, 3:53 PM CDT | Special Weather Statement | TOP | Douglas | 22 min |
| Jul 11, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 25 min |
| Jul 11, 4:09 PM CDT | Special Weather Statement | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.